Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 520, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 2, 2008, 5:54 PM EDT for Barrow County, Hall County, Jackson County, Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2008, 5:54 PM EDT (21:54 UTC)
- Expired
- Aug 2, 2008, 6:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Barrow County, GA, Hall County, GA, Jackson County, GA
The radar
The Atlanta radar (KFFC), 122 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:05 PM EDT | HAIL 1 | 1 Sw Gainesville, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 5:51 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1040 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 022156 SVRFFC GAC013-139-157-022245- /O.NEW.KFFC.SV.W.0520.080802T2154Z-080802T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 554 PM EDT SAT AUG 2 2008 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BARROW COUNTY IN NORTH CENTRAL GEORGIA SOUTHERN HALL COUNTY IN NORTH CENTRAL GEORGIA NORTHWESTERN JACKSON COUNTY IN NORTHEAST GEORGIA * UNTIL 645 PM EDT * AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS STORM WAS LOCATED NEAR GAINESVILLE MILLS...MOVING SOUTHEAST AT 14 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANDLER...THOMPSONS MILL AND HOSCHTON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY MORNING FOR NORTHERN GEORGIA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3421 8359 3406 8378 3422 8395 3439 8380 TIME...MOT...LOC 2154Z 323DEG 12KT 3426 8382 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:42 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 2, 3:42 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 342 PM EDT SAT AUG 2 2008 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... SHORT TERM MODELS ARE IN FAIRLY GOOD AGREEMENT THIS MODEL RUN. THE UPPER LEVEL SHORT WAVE LOCATED OVER NEW YORK SLOWLY ROTATES ACROSS NEW ENGLAND THROUGH MONDAY ALLOWING THE UPPER RIDGE OVER THE CENTRAL PLAINS TO BUILD EASTWARD. WEAK IMPULSES MOVING THROUGH THE UPPER FLOW...AS WELL AS A WEAK SURFACE TROUGH SLOWLY SINKING SOUTHWARD WILL AID IN THE DEVELOPMENT OF AFTERNOON AND EVENING THUNDERSTORMS. COVERAGE OF CONVECTION WILL BE ISOLATED AT BEST. LOW LEVEL THICKNESS VALUES AND H85 TEMPERATURES ARE INDICATING THAT AFTERNOON HIGHS WILL REMAIN IN THE 90S. WITH GOOD GULF MOISTURE AVAILABLE ACROSS THE FORECAST AREA...HEAT INDICES WILL CLIMB INTO THE UPPER 90S NORTH TO NEAR 102 ACROSS CENTRAL GEORGIA TOMORROW AND MONDAY. .LONG TERM /TUESDAY THROUGH SATURDAY/... THE UPPER RIDGE PREVAILS ACROSS THE SOUTHEAST UNTIL FRIDAY WHEN THE NEXT LOW MOVES ACROSS THE GREAT LAKES AREA. A WEAK SURFACE BOUNDARY WILL AGAIN TRAVERSE THE AREA LATE IN THE WEEK PROVIDING A FOCUS FOR SCATTERED CONVECTION. OTHERWISE MAINLY ISOLATED AFTERNOON AND EVENING CONVECTION WILL CONTINUE. TEMPERATURES WILL REMAIN IN THE MID 90S EARLY IN THE EXTENDED PERIODS WITH HEAT INDICES AT OR ABOVE 100. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 71 97 71 95 70 / 20 20 5 20 10 ATLANTA 74 93 73 95 74 / 20 20 10 20 10 BLAIRSVILLE 66 91 62 92 64 / 20 20 5 20 10 CARTERSVILLE 69 95 66 95 68 / 20 20 5 20 10 COLUMBUS 75 96 77 96 75 / 20 20 20 20 10 GAINESVILLE 73 92 71 94 72 / 20 20 5 20 10 MACON 74 97 73 95 74 / 20 20 20 20 10 ROME 69 96 69 98 68 / 20 20 5 20 10 PEACHTREE CITY 70 94 69 94 70 / 20 20 10 20 10 VIDALIA 73 95 73 95 73 / 20 20 20 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 12
Hazardous weather outlook, Aug 2, 6:22 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 622 AM EDT SAT AUG 2 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-031030- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 622 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA TODAY WITH A MOIST AND UNSTABLE AIRMASS OVER THE STATE. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND ALSO THE POTENTIAL FOR DAMAGING WIND GUSTS. .DISCUSSION... AN UPPER AIR DISTURBANCE WILL MOVE FROM THE OHIO VALLEY REGION SOUTHWARD INTO GEORGIA TODAY. WITH A MOIST AND UNSTABLE AIRMASS IN PLACE...WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP MAINLY THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS COULD BECOME SEVERE WITH LIFTED INDEX VALUES RANGING FROM MINUS TWO TO MINUS FOUR...AND CAPES RANGING FROM 1500 TO 2000. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MAINLY CENTRAL GEORGIA SUNDAY AND MONDAY...THEN THERE IS A CHANCE OF THUNDERSTORMS NORTH AND CENTRAL SECTIONS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 2, 4:50 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 450 PM EDT SAT AUG 2 2008 GAZ016-022145- 450 PM EDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS TO 45 MPH IN WHITE COUNTY UNTIL 545 PM EDT... AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING INTO NORTHERN WHITE COUNTY...NORTH OF UNICOI STATE PARK...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS OF 40 TO 45 MPH AND FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES WILL BE POSSIBLE AS THESE THUNDERSTORM MOVE SOUTHEAST ACROSS WHITE COUNTY...INCLUDING UNICOI STATE PARK...ROBERTSTOWN...AND HELEN. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Special weather statement, Aug 2, 4:57 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 457 PM EDT SAT AUG 2 2008 GAZ021-022200- 457 PM EDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CHEROKEE COUNTY UNTIL 600 PM EDT... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER CANTON AND ANOTHER DEVELOPING JUST NORTH OF FREE HOME...MOVING SOUTHEAST AT 10 MPH. FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES CAN BE EXPECTED WITH THESE THUNDERSTORMS AS THEY CONTINUE TO INTENSIFY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Local storm report, Aug 2, 5:06 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
506 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 9 NW ELLIJAY 34.78N 84.60W
08/02/2008 E0.88 INCH GILMER GA TRAINED SPOTTER
&&
MGRIESINLocal storm report, Aug 2, 5:30 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 2 SE CARTERS 34.59N 84.67W
08/02/2008 E0.88 INCH MURRAY GA PUBLIC
BOATER ON CARTERS LAKE REPORTED NICKEL SIZE HAIL.
&&
MGRIESINSpecial weather statement, Aug 2, 5:36 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 536 PM EDT SAT AUG 2 2008 GAZ024-022215- 536 PM EDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN BANKS COUNTY UNTIL 615 PM EDT... AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ALTO...MOVING SOUTH AT 21 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...EXCESSIVE CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS BANKS COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...HOLLINGSWORTH AND HOMER. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.
Local storm report, Aug 2, 5:49 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 W WALESKA 34.32N 84.59W
08/02/2008 E0.88 INCH CHEROKEE GA FIRE DEPT/RESCUE
PENNY TO NICKEL SIZE HAIL FELL.
0547 PM HAIL 2 SW WALESKA 34.30N 84.57W
08/02/2008 E1.00 INCH CHEROKEE GA PUBLIC
&&
MGRIESINThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:42 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Union | 63 min |
| Aug 2, 3:48 PM EDT | Severe Thunderstorm Warning | FFC | Murray | 42 min |
| Aug 2, 4:27 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer | 48 min |
| Aug 2, 4:40 PM EDT | Severe Thunderstorm Warning | FFC | Murray | 65 min |
| Aug 2, 5:00 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 45 min |
| Aug 2, 5:13 PM EDT | Severe Thunderstorm Warning | FFC | Floyd | 47 min |
| Aug 2, 5:15 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer, Gordon, Pickens | 30 min |
| Aug 2, 5:33 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Gordon | 42 min |
| Aug 2, 5:45 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 60 min |
| Aug 2, 5:49 PM EDT | Severe Thunderstorm Warning | FFC | Pickens | 56 min |
| Aug 2, 6:02 PM EDT | Severe Thunderstorm Warning | FFC | Banks | 43 min |
| Aug 2, 6:09 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer | 25 min |
| Aug 2, 6:13 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Murray | 47 min |
| Aug 2, 6:38 PM EDT | Severe Thunderstorm Warning | FFC | Cobb | 67 min |
| Aug 2, 6:42 PM EDT | Severe Thunderstorm Warning | FFC | Bartow | 63 min |
| Aug 2, 6:56 PM EDT | Severe Thunderstorm Warning | FFC | Fulton | 64 min |
| Aug 2, 7:02 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett | 58 min |
| Aug 2, 7:08 PM EDT | Severe Thunderstorm Warning | FFC | Newton, Walton | 52 min |
| Aug 2, 7:19 PM EDT | Severe Thunderstorm Warning | FFC | Madison, Oglethorpe | 41 min |
| Aug 2, 7:29 PM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 46 min |
| Aug 2, 7:36 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Douglas, Fayette, Fulton, Henry, Rockdale | 39 min |
| Aug 2, 7:56 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson | 49 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.